Which is NOT an acquired platelet hemostatic defect?
Impaired platelet function often accompanies thrombocytopenia but may also occur in the presence of a normal platelet count. The importance of this is obvious when one considers that 80% of overall strength is related to platelet function. The life span of platelets ranges from 7 to 10 days, placing them at increased risk for impairment by medical disorders, prescription, and over-the-counter medications. Impairment of ADP-stimulated aggregation occurs with massive transfusion of blood products. Uremia may be associated with increased bleeding time and impaired aggregation. Defective aggregation and platelet dysfunction is also seen in patients with thrombocythemia, polycythemia vera, and myelofibrosis. DIC is an acquired syndrome characterized by systemic activation of coagulation pathways that result in excessive thrombin generation and the diffuse formation of microthrombi.
What is true about coagulopathy related to trauma?
Traditional teaching regarding trauma-related coagulopathy attributed its development to acidosis, hypothermia, and dilution of coagulation factors. Recent data, however, have shown that over one-third of injured patients has evidence of coagulopathy at the time of admission. More importantly, patients arriving with coagulopathy are at a significantly higher risk of mortality, especially in the first 24 hours after injury. Acute Coagulopathy of trauma is not a simple dilutional coagulopathy but a complex problem with multiple mechanisms. Whereas multiple contributing factors exist, the key initiators to the process of ACoT are shock and tissue injury. ACoT is a separate and distinct process from DIC with its own specific components of hemostatic failure.
What is the best laboratory test for determine degree of anticoagulation with dabigatran and rivaroxaban?
Newer anticoagulants, such as dabigatran and rivaroxaban, have no readily available method of detection of the degree of anticoagulation. More concerning is the absence of any available reversal agent. Unlike warfarin, the nonreversible coagulopathy associated with dabigatran and rivaroxaban is of great concern to those providing emergent care to these patients.
A fully heparinized patient develops a condition requiring emergency surgery. After stopping the heparin, what else should be done to prepare the patient?
Certain surgical procedures should not be performed in concert with anticoagulation. In particular, cases where even minor bleeding can cause great morbidity such as the central nervous system and the eye. Emergency operations are occasionally necessary in patients who have been heparinized. The first step in these patients is to discontinue heparin. For more rapid reversal, protamine sulfate is effective. However, significant adverse reactions, especially in patients with severe fish allergies, may be encountered when administering protamine. Symptoms include hypotension, flushing, bradycardia, nausea, and vomiting. Prolongation of the activated partial thromboplastin time (aPTT) after heparin neutralization with protamine may also be a result of the anticoagulant effect of protamine. In the elective surgical patient who is receiving coumarin-derivative therapy sufficient to effect anticoagulation, the drug can be discontinued several days before operation and the prothrombin concentration then checked (level greater than 50% is considered safe).
Primary immune thrombocytopenia is also known as idiopathic thrombocytopenic purpura (ITP). In children it is usually acute in onset, short-lived, and typically follows a viral illness. In contrast, ITP in adults is gradual in onset, chronic in nature, and has no identifiable cause. Because the circulating platelets in ITP are young and functional, bleeding is less for a given platelet count than when there is failure of platelet production. The pathophysiology ofiTP is believed to involve both impaired platelet production and T cell-mediated platelet destruction. Treatment of drug-induced ITP may simply entail withdrawal of the offending drug, but corticosteroids, gamma globulin, and anti-D immunoglobulin may hasten recovery of the count. HIT is a form of drug-induced ITP. It is an immunological event during which antibodies against platelet factor-4 (PF4) formed during exposure to heparin affect platelet activation and endothelial function with resultant thrombocytopenia and intravascular thrombosis.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us